Kansas, 2019

Damaging Winds in Kansas, July 10, 2019

July 10, 2019 · NWS TOP · 32 events in 8 counties and zones

An intense line of storms moved across the area resulting in widespread damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

An intense line of storms moved across the area resulting in widespread damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 10, 2:38 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 10, 2:38 AM CST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
338 AM CDT Wed Jul 10 2019

.SHORT TERM...(Today and tonight)
Issued at 332 AM CDT Wed Jul 10 2019

Current conditions over the area are quiet with clear skies at this
hour as blow off from storm tops over Nebraska have overspread areas
north of the current complex of storms over southwestern into south
central Nebraska following the trajectory of the upper flow pattern.
 The surface cold front has made its way into southeastern Nebraska
and north central Kansas vicinity at this hour.  The upper trough
and associated upper low extend from eastern ND into central and
just clipping southern portions of Nebraska.  As such, the best
height falls and associated forcing for ascent remain in Nebraska
and into the upper MS Valley region.  Associated mid level speed max
is spread over Nebraska helping to support a couple elevated
supercellular storms over the Nebraska Plains and now moving into
south central Nebraska.

Current indications are that these storms may eventually be able to
make their way into north central areas of Kansas before
weakening into the early morning hours. Soundings from the 00Z
launches and SPC Mesoanalysis suggest that sufficient shear and
favorable instability remain over north central areas of the
forecast area. Therefore, have continued with at least chance POPs
as storms advance into the area. Can't rule out there could still
be a an strong to severe storm move into the area especially
points northwest of the Manhattan. Overall CAM guidance and
environmental data suggest that as storms continue to move into
the area, they should weaken and become less organized. Outflow
from the storms should reinforce the cool boundary and advance it
further south through the area this morning. Therefore, the focus
for any afternoon storms that develop would likely be over the
southern most portions of east central Kansas. Although mid level
lapse rates will be lacking this afternoon - with better height
falls and forcing positioned well northeast of the area - strong
instability and deeper moisture will likely coincide with marginal
shear to cause at least some concern for a severe storm or two
this afternoon over east central Kansas. Strong and possibly
damaging winds appear to be the main concern along with heavy rain
and perhaps some large hail from the most mature storms.

Due to the modified nature of the "cold" front, dewpoints drop off
only about 5 degrees or so from south to north across the area.
Therefore, with temperatures near 90 south of I-70, do expect heat
index values to range into the upper 90s to near 100 degrees.

.LONG TERM...(Thursday through Tuesday)
Issued at 332 AM CDT Wed Jul 10 2019

Into the mid and longer range periods, dry and hot conditions appear
to be the story.  With any significant perturbations in the flow
pattern remaining well north of the area and a semipermanent
anticyclone over the southwestern CONUS, do expect subtle height
rises over the area with H85 temps ranging between 18-25 degrees C
over the next week. This should allow for heat index values to be
solidly into the 90s and perhaps low 100s by the weekend.

It appears the trend in guidance from the GFS, ECMWF and Canadian
solutions track the tropical storm system remnants just to the
east of the area during the Tuesday and Wednesday time frame. This
would likely keep the heart of the tropical moisture to the east
of the area, which is good news with already very full reservoirs
over the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1151 PM CDT Tue Jul 9 2019

Isolated to scattered elevated thunderstorms may move east across
the terminals after 11Z WED but should push southeast of the
terminals after 15Z WED. Ahead of the line of scattered showers
and thunderstorms there may be scattered low stratus developing
with bases of 1000 to 1500 feet from 11Z WED through 15Z WED.
Expect VFR conditions after 15Z WED

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Drake
LONG TERM...Drake
AVIATION...Gargan
Hazardous weather outlook, Jul 10, 2:44 AM CST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
344 AM CDT Wed Jul 10 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-110845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
344 AM CDT Wed Jul 10 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible early this morning mainly over north
central into portions of northeast Kansas. It is possible a storm
could produce large hail and damaging wind gusts.

A few severe thunderstorms will be possible again this afternoon
along and south of Interstate 35. Large hail and damaging winds
will be the main threats once again. Locally heavy rain will also
be possible.

Flooding on the Big Blue River and its tributaries up stream of
Tuttle Creek Lake will continue until water levels on the lake
come down. Flooding of the Delaware River upper stream of Perry
Lake will continue until water levels on the lake come down.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Flooding along the Republican River is expected to develop
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Grand Island radar (KUEX), 58 km away, was scanning. The volume nearest the first event began at 10:08 UTC.

Open the radar archive at this moment

Event by event

32 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Republic

When
July 10, 4:08 AM CST to 4:09 AM CST
Where
Republic County, 2.23 mi WSW of Warwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.990, -97.920

Estimated wind gust.

Thunderstorm Wind, Cloud

When
July 10, 4:31 AM CST to 4:32 AM CST
Where
Cloud County, (Cnk)blosser Apt Con
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.550, -97.650

Measured at the airport.

Thunderstorm Wind, Republic

When
July 10, 4:35 AM CST to 4:36 AM CST
Where
Republic County, Belleville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.820, -97.630

Estimated wind gust.

Thunderstorm Wind, Republic

When
July 10, 4:40 AM CST to 4:41 AM CST
Where
Republic County, 0.69 mi S of Agenda
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.710, -97.430

Large softwood trees uprooted. Estimated wind speed of 70-75 MPH.

Thunderstorm Wind, Republic

When
July 10, 4:40 AM CST to 4:41 AM CST
Where
Republic County, 1.27 mi ESE of Cuba
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.790, -97.430

Machine shed and grain bin were blown over.

Thunderstorm Wind, Republic

When
July 10, 4:51 AM CST to 4:52 AM CST
Where
Republic County, 1.27 mi WNW of Agenda
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -97.450

A six inch diameter limb was snapped.

Thunderstorm Wind, Washington

When
July 10, 4:58 AM CST to 4:59 AM CST
Where
Washington County, 2.75 mi ESE of Strawberry
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.710, -97.200

Widespread tree damage along Highway 148. Several tree trunks were snapped. Time was estimated via radar.

Thunderstorm Wind, Washington

When
July 10, 5:00 AM CST to 5:01 AM CST
Where
Washington County, 1.74 mi WSW of Linn
Measured
83 kt (96 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.670, -97.110

Hardwood tree uprooted with an estimated wind speed of 94 MPH. Time was determined from radar.

Thunderstorm Wind, Washington

When
July 10, 5:03 AM CST to 5:04 AM CST
Where
Washington County, 4.26 mi WNW of Linn
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.710, -97.150

Large tree branches down with diameters up to 3 inches. Estimated wind speeds of 75 MPH, time was estimated by radar.

Thunderstorm Wind, Washington

When
July 10, 5:04 AM CST to 5:05 AM CST
Where
Washington County, 2.54 mi WNW of Linn
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -97.120

Golf ball size hail was also reported.

Thunderstorm Wind, Washington

When
July 10, 5:05 AM CST to 5:06 AM CST
Where
Washington County, Linn
Measured
85 kt (98 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.680, -97.080

Several electric poles snapped in Linn. Time was estimated from radar.

Thunderstorm Wind, Washington

When
July 10, 5:05 AM CST to 5:06 AM CST
Where
Washington County, 0.53 mi W of Linn
Measured
68 kt (78 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.680, -97.090

Metal roof pulled away from building in Linn. Time was estimated from radar.

Thunderstorm Wind, Washington

When
July 10, 5:05 AM CST to 5:06 AM CST
Where
Washington County, 2.11 mi NE of Linn
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.700, -97.050

Large tree branches down, up to 3 inches in diameter. Time was estimated from radar data.

Thunderstorm Wind, Washington

When
July 10, 5:06 AM CST to 5:07 AM CST
Where
Washington County, 1.6 mi E of Linn
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.680, -97.050

Numerous (25) power poles were down. Time was estimated from radar.

Thunderstorm Wind, Washington

When
July 10, 5:06 AM CST to 5:07 AM CST
Where
Washington County, Linn
Measured
82 kt (94 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.680, -97.080

Farm with metal out buildings and corn bin were destroyed. Horse trailer blown into the corn field. Time was estimated from radar data.

Thunderstorm Wind, Washington

When
July 10, 5:06 AM CST to 5:07 AM CST
Where
Washington County, 2.33 mi NNE of Linn
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.710, -97.060

Large tree limbs down, up to 3 inches in diameter. Time was estimated from radar data.

Thunderstorm Wind, Clay

When
July 10, 5:10 AM CST to 5:11 AM CST
Where
Clay County, 0.69 mi N of Clay Center
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -97.120

Measured by a automated station.

Thunderstorm Wind, Washington

When
July 10, 5:10 AM CST to 5:11 AM CST
Where
Washington County, 3.37 mi NW of Linn
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.710, -97.130

Tree limb 6 inches in diameter was broken.

Thunderstorm Wind, Republic

When
July 10, 5:20 AM CST to 5:21 AM CST
Where
Republic County, 1.06 mi W of Belleville Arpt
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.820, -97.670

Measured at an automated site.

Thunderstorm Wind, Clay

When
July 10, 5:20 AM CST to 5:21 AM CST
Where
Clay County, 0.69 mi N of Clay Center
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
39.390, -97.120

Measured wind gust.

Thunderstorm Wind, Marshall

When
July 10, 5:23 AM CST to 5:24 AM CST
Where
Marshall County, 0.87 mi SE of Waterville
Measured
57 kt (66 mph) measured gust
Reported by
Emergency Manager
Coordinates
39.690, -96.740

Estimated wind gust report.

Thunderstorm Wind, Marshall

When
July 10, 5:28 AM CST to 5:29 AM CST
Where
Marshall County, 0.69 mi S of Waterville
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.690, -96.750

Several trees were reported down.

Thunderstorm Wind, Washington

When
July 10, 5:30 AM CST to 5:31 AM CST
Where
Washington County, 0.69 mi S of Barnes
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
39.710, -96.870

Large tree branches broken, up to 3 inches. Time was estimated from radar.

Thunderstorm Wind, Riley

When
July 10, 5:31 AM CST to 5:32 AM CST
Where
Riley County, 1.75 mi SE of Leonardville
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
39.350, -96.850

Measured on a personal weather station.

Thunderstorm Wind, Marshall

When
July 10, 5:36 AM CST to 5:37 AM CST
Where
Marshall County, 1.27 mi WSW of Waterville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.690, -96.770

Large tree branches broken, up to 3 inches in diameter. Time was estimated from radar.

Thunderstorm Wind, Marshall

When
July 10, 5:43 AM CST to 5:44 AM CST
Where
Marshall County, Bestwall
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.680, -96.670

Large broken tree branches, up to 3 inches in diameter. Time was estimated from radar.

Thunderstorm Wind, Marshall

When
July 10, 5:47 AM CST to 5:48 AM CST
Where
Marshall County, 0.53 mi E of Bestwall
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.680, -96.660

Estimated wind gust.

Thunderstorm Wind, Riley

When
July 10, 5:51 AM CST to 5:52 AM CST
Where
Riley County, Riley
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.300, -96.830

Measured with a personal weather station.

Thunderstorm Wind, Marshall

When
July 10, 5:58 AM CST to 5:59 AM CST
Where
Marshall County, 3.45 mi S of Frankfort
Measured
64 kt (74 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
39.650, -96.420

Large tree branches broken, up to 3 inches in diameter. Time estimated from radar.

Thunderstorm Wind, Pottawatomie

When
July 10, 6:20 AM CST to 6:21 AM CST
Where
Pottawatomie County, 2.33 mi NNW of St George
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.230, -96.450

Estimated wind gust report.

Thunderstorm Wind, Jefferson

When
July 10, 7:04 AM CST to 7:05 AM CST
Where
Jefferson County, 1.27 mi WNW of Ozawkie
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.230, -95.470

Estimated wind gust report.

Thunderstorm Wind, Jefferson

When
July 10, 7:09 AM CST to 7:10 AM CST
Where
Jefferson County, 0.54 mi E of Oskaloosa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.220, -95.310

Several 6-8 inch diameter limbs down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845352, 845355, 845356, 845357, 845358, 845359, 845360, 845361, 845362, 845363, 847060, 847061, 847062, 847063, 847064, 847065, 845354, 847066, 845351, 847067, 847068, 847069, 847070, 847071, 847072, 847073, 847074, 847086, 847100, 847102, 847105, 847106.